Medical questions & health advice by board certified doctors
""For treating contact dermatitis, is there anything stronger than steroid creams?""
I'm trying to treat the most severe kind of contact dermatitis on my arms and neck. Last time this happened the dermatologist presribed a steroid cream for me that took care of it in time, but not fast enough for me. Is there anything faster or stronger than a steroid that I could use now?
Contact dermatitis is a common complaint that can be intolerable for the afflicted patient. In most cases, topical creams, lotions, etc (some of which can contain steroids in varying concentrations), can be used to control the symptoms in a timely fashion. As you have mentioned, it does take some time for these steroids to be effective, as they decrease the reaction by stopping the production of inflammatory chemicals rather than stopping those chemical directly. There are other things that can be done depending on the severity of the dermatitis. One simple treatment is to apply wet dressings to the affected area, in addition to the use of topical steroids. To do this, you can wear some sort of cotton garment over the affected area, then wear dry clothing over the top. Make sure to change the wet clothing every 8 hours if awake. Another option is to add systemic (take them by mouth) steroids or antihistamines. Finally, you can increase the strength of the steroid cream that you're using. What you can get over the counter is much weaker in strength than some of the steroids that can be obtained with a prescription, meaning that the immune reaction that creates contact dermatitis can be regulated much more aggressively. Other medications can also be prescribed to modulate the immune response that causes contact dermatitis, but are seldom used for routine cases. While mild reactions can be handled with over the counter creams, lotions, and wet dressings, more significant episodes require physician involvement. It is also important to seek physician aid for reactions involving the face and thinner skins of the body, as this delicate skin can become even thinner with the addition of steroids.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.